G.S., a 56-year-old secretary, was involved in a motor vehicle accident; a car drifted left of the centerline and struck G.S. head-on, pinning her behind the steering wheel. She was intubated immediately after extrication and flown to your trauma center. Her injuries were found to be extensive: bilateral flail chest, right hemothorax and pneumothorax, fractured spleen, multiple small liver lacerations, open fractures of both legs, and probable cardiac contusion. She was taken to the operating room (OR) for repair of her injuries. In the OR she received 36 units of packed red blood cells (RBCs), 20 units of platelets, 12 units of fresh frozen plasma, and 18L of lactated Ringer's solution. G.S. was admitted to the intensive care unit (ICU) postoperatively, where she developed acute respiratory distress syndrome (ARDS).
1. What is ARDS?
ARDS, or acute respiratory distress syndrome, is a lung condition that leads to low oxygen levels in the blood.
2. What are the risk factors for developing ARDS? Which does G.S. have?
Case Study Progress
G.S. was in the ICU for 4 weeks, and her ARDS is almost resolved. She is being transferred to your unit. The ICU nurse gives you the following report: "She is awake, alert, and oriented to person and place. Both legs remain casted from hip to toe. She can wiggle her toes on both feet. Heart tones are clear, last vital signs were 138/90, 88, 26, 99.3° F (37.4° C); bilateral radial pulses 3+. All of her surgical incisions are healed. She has bilateral chest tubes to water suction with closed drainage, both dressings are dry and intact. She has a duodenal feeding tube, a Foley catheter to down drain, and a left double-lumen peripherally inserted central catheter (PICC) line. Her morning labs are still pending."
3. What additional information do you need from the ICU nurse?
Case Study Progress
You complete your assessment of G.S. You note she is dyspneic and has fine crackles throughout all lung fields posteriorly and in both lower lobes anteriorly, and coarse crackles over the large airways. She has oxygen on at 2L per nasal cannula and her Spo2 is 94%.
4. What is the significance of the fine and coarse crackles?
5. The nurse from the previous shift charted the following statement: "Fine and coarse crackles that clear with vigorous coughing." Based on your knowledge of pathophysiology, determine the accuracy of this statement.
This could be an accurate statement because crackles are caused by excess fluid secretions in the airway. Vigorously coughing could clear the airway.
6. It is time to administer scheduled furosemide (Lasix) 60mg intravenous push (IVP). What effect, if any, should furosemide have on G.S.'s breath sounds?
7. What action do you need to take before giving the furosemide? Neurologic: Does she have any motor or sensory deficits?
8. Which laboratory values concern you, and why?
G.S's BUN and creatinine levels concern me the most because they're indicative that the kidneys are not functioning properly.
9. Given G.S.'s laboratory values, what action do you need to take and why?
Case Study Progress
The physician wants you to administer the furosemide and prescribes the following.
STAT magnesium (Mg) level
Potassium chloride (KCl) 40mEq IVPB
Calcium gluconate 2g in 100mL NS IVPB over 3hr
10. Why did the physician order a magnesium level?
Magnesium is needed to move other electrolytes like potassium and sodium into and out of the cells. If her magnesium levels are chronically low, GS may start experiencing muscle weakness, twitching, cramping, confusion or more serious effects such as cardiac arrhymias or seizures.
11. G.S. has one available port to use on the PICC line. Outline a plan for administering the
potassium chloride and the calcium gluconate.
12. What interventions do you need to perform to safely administer intravenous (IV) potassium
chloride? Select all that apply.
a. Place G.S. on continuous electrocardiogram (ECG) monitoring.
b. Administer the infusion using an intravenous pump.
c. Assess the patency of the PICC line before initiating the infusion.
d. Administer the potassium infusion over a time period of at least 2 hours.
e. Invert the potassium-containing IV bag several times before and during the infusion.
13. You go to prepare G.S.'s furosemide dose and find only one 20-mg vial in the medication dispensing system. The floor stock is empty. The pharmacist tells you that it will be at least an hour before he can send the drug to you. What are your options?
14. While you are administering the furosemide, G.S. says, "This is so weird. A couple times this morning, I felt like my heart flipped upside down in my chest, but now I feel like there's a bird flopping around in there." What are the first two actions you should take next?
15. G.S. is having frequent premature ventricular contractions (PVCs). Why is G.S. likely experiencing a dysrhythmia?
16. What will your next actions be?
Arterial Blood Gases (ABGs) on 6L O2 by Nasal Cannula (NC)
Paco2 59mm Hg
Pao2 82mm Hg
17. What are your nursing priorities at this time?
18. Describe four interventions you will perform over the next few hours based on this priority.
19. What are your nursing priorities at this time?
20. describe four interventions you will perform over the next few hours based on this priority
21. you notice that G.S. looks frightened and is lying stiff as a board. How would you respond to this situation?
Other samples, services and questions:
When you use PaperHelp, you save one valuable — TIME
You can spend it for more important things than paper writing.